Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 58, NWS Grand Forks, ND

July 4, 2016Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2016, 4:13 PM CDT for Benson County, Ramsey County, North Dakota. It was in force for 47 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2016, 4:13 PM CDT (21:13 UTC)
Expired
Jul 4, 2016, 5:00 PM CDT
In force
47 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Benson County, ND, Ramsey County, ND

The radar

The Minot AFB radar (KMBX), 114 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:15 PM CDTHAIL 15 Sw Leeds, NDHAIL UP TO QUARTER SIZE OFF AND ON FOR NEARLY 15 MINUTES. GROUND COVERED IN HAIL.
Jul 4, 4:20 PM CDTTSTM WND DMGLeeds, NDLARGE TREE BRANCHES DOWN AND POWER LINES DOWN IN TOWN. HAIL LARGE THAN QUARTER SIZED.
Jul 4, 4:22 PM CDTHAIL 1.52 Nnw Brinsmade, ND
Jul 4, 4:30 PM CDTTSTM WND GST 584 W Churchs Ferry, NDPEAK WIND REPORTED AT THE KLED RWIS STATION NEAR US HWY 2 AND ND HWY 281.
Jul 4, 4:56 PM CDTTSTM WND GST 622 Sw Devils Lake, NDPEAK WIND MEASURED AT KDVL /DEVILS LAKE AIRPORT/.
Jul 4, 4:56 PM CDTTSTM WND GST 622 W Devils Lake, NDPEAK WIND MEASURED AT KDVL /DEVILS LAKE AIRPORT/.
Jul 4, 5:00 PM CDTTSTM WND GST 845 Ssw Devils Lake, NDPEAK WIND MEASURED AT THE HWY 20 RWIS STATION ON DEVILS LAKE.
Jul 4, 5:00 PM CDTHAIL 111 W Devils Lake, NDINTERMITTENT DIME TO QUARTER SIZED HAIL FROM 445 TO 5 PM CDT. REPORT NEAR MAUVAIS COULEE BRIDGE ON CR19.
Jul 4, 5:10 PM CDTHAIL 13 Ssw St Michael, NDSOME WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 3:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2016-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2016-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WUUS53 KFGF 042113
SVRFGF
NDC005-071-042200-
/O.NEW.KFGF.SV.W.0058.160704T2113Z-160704T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
413 PM CDT MON JUL 4 2016

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RAMSEY COUNTY IN NORTHEASTERN NORTH DAKOTA...
  BENSON COUNTY IN NORTHEASTERN NORTH DAKOTA...

* UNTIL 500 PM CDT

* AT 412 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  BRINSMADE...OR 25 MILES WEST OF DEVILS LAKE...MOVING SOUTHEAST AT
  45 MPH. ANOTHER STORM LOCATED NEAR KNOX IS ALSO  MOVING SOUTHEAST
  AROUND 45 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  BRINSMADE AND CHURCHS FERRY AROUND 420 PM CDT. 
  MINNEWAUKAN AROUND 425 PM CDT. 
  PENN AROUND 430 PM CDT. 
  DEVILS LAKE...CAMP GRAFTON AND LAKEWOOD PARK AROUND 445 PM CDT. 
  ST MICHAEL AROUND 450 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4835 9985 4837 9984 4837 9909 4828 9840
      4785 9883 4785 9904 4824 9985
TIME...MOT...LOC 2112Z 299DEG 38KT 4823 9939 

HAIL...1.50IN
WIND...60MPH
 
$$

JAM
2 follow-up statements
699 
WWUS53 KFGF 042130
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
430 PM CDT MON JUL 4 2016

NDC005-071-042200-
/O.CON.KFGF.SV.W.0058.000000T0000Z-160704T2200Z/
RAMSEY ND-BENSON ND-
430 PM CDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL RAMSEY AND CENTRAL BENSON COUNTIES...

AT 429 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PENN...OR 15
MILES WEST OF DEVILS LAKE...MOVING SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  PENN AROUND 435 PM CDT. 
  DEVILS LAKE...LAKEWOOD PARK AND CAMP GRAFTON AROUND 455 PM CDT. 
  ST MICHAEL AROUND 500 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4835 9958 4837 9909 4828 9840 4785 9883
      4785 9904 4815 9961
TIME...MOT...LOC 2129Z 294DEG 32KT 4818 9920 

HAIL...1.00IN
WIND...60MPH
 
$$

JAM
368 
WWUS53 KFGF 042148
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
448 PM CDT MON JUL 4 2016

NDC005-071-042200-
/O.CON.KFGF.SV.W.0058.000000T0000Z-160704T2200Z/
RAMSEY ND-BENSON ND-
448 PM CDT MON JUL 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL RAMSEY AND EASTERN BENSON COUNTIES...

AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LAKEWOOD
PARK... OR 8 MILES WEST OF DEVILS LAKE...MOVING SOUTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  DEVILS LAKE...LAKEWOOD PARK AND FORT TOTTEN AROUND 455 PM CDT. 
  CAMP GRAFTON AND ST MICHAEL AROUND 500 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4831 9933 4832 9911 4828 9840 4785 9883
      4785 9904 4805 9941
TIME...MOT...LOC 2147Z 296DEG 35KT 4810 9906 

HAIL...1.00IN
WIND...60MPH
 
$$

JAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:48 PM CDT, 25 minutes earlier.

Area forecast discussion, Jul 4, 3:48 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
348 PM CDT MON JUL 4 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 335 PM CDT Mon Jul 4 2016

Deep convection firing along the surface trof trough west of
Rolette and Rugby with Severe Thunderstorm Warnings along and
ahead of that area... moving into the western part of the Devils
Lake Basin over the next hour.

Severe Thunderstorm Watch has been posted across the FA until 10
PM CDT. Timing should put storms into the Red River Valley
corridor from 530 PM through around 730 PM... and then Northwest
and Westcentral MN thereafter. Main threat indicated as large
hail and damaging winds as deep layer /0-6 km/ shear should be
pushing 40-50 kts later. At 20z... low level EHI and VGP appear
marginal for any sig tornadic activity.

Following trof passage this evening... expect a west to northwest
blayer flow and some slight drying in the low levels. Flat and
muddy H5 flow will bring second weak shrtwv across the area early
on Tuesday so expect sct tstms but somewhat cooler overall temps.

.LONG TERM...(Tuesday night through Monday)
Issued at 335 PM CDT Mon Jul 4 2016

Convection likely will be shifting east of the region Tue Night with
drier conditions and seasonable temps later Tue Night into Wednesday
under zonal flow aloft. A pronounced upper level shortwave trough is
forecast to move across the northern Plains Thursday into Friday
with more unsettled weather. The ECMWF/GEM remain farther north with
the wave compared with the NAM/GFS, but regardless, chances for
precip should increase.

Upper ridging spreading eastward behind this system should lead to
drier conditions by late week or into the start of the weekend.
Southwesterly flow aloft is then expected to amplify during the
weekend as a deep upper trough pushes ashore over the Pacific
Northwest, possibly ejecting across the Northern Plains by the end
of the period. This scenario would result in increasing chances for
convection by Sunday or Monday.

Near to below average temps late this week likely will give way to
warming temps through next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1255 PM CDT Mon Jul 4 2016

MVFR cigs from the RRV into northwest MN will steadily lift
through midday... with VFR cigs likley RRV and east through the
rest of the day. Sct strong to severe tstms are possible starting
in the DVL Basin around 21z...and shifting eastward across the
central RRV from around 23z to 01z...and across northwest MN
through 04z. MVFR cigs and vsbys possible in these tstms.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

SHORT TERM...Gust
LONG TERM...Makowski
AVIATION...Gust
Hazardous weather outlook, Jul 4, 7:01 AM CDT, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT MON JUL 4 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT MON JUL 4 2016

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING AND AGAIN
ACROSS THE SOUTHEAST ON TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AHEAD OF AN
APPROACHING FRONTAL BOUNDARY. SOME OF THESE STORMS COULD BECOME
SEVERE LATE AFTERNOON AND EVENING. CURRENT INDICATIONS ARE THAT
STORMS WILL MOVE INTO THE DEVILS LAKE BASIN BETWEEN 4 AND 6
PM...THE VALLEY REGION FROM 6 TO 8 PM AND AFTER 8PM EAST OF THE
VALLEY. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON ALONG AND NORTH
OF AN AREA OF LOW PRESSURE OVER SOUTH DAKOTA AND A WARM FRONT
EXTENDING INTO CENTRAL MINNESOTA. THE FAVORED THREAT AREA WILL
ALONG AND SOUTH OF A LINE FROM LISBON TO PARK RAPIDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 4, 3:57 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
357 PM CDT MON JUL 4 2016

NDZ006-042145-
TOWNER ND-
357 PM CDT MON JUL 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER COUNTY UNTIL 445
PM CDT...

AT 356 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ROLLA TO NEAR MYLO...
AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  PERTH AROUND 405 PM CDT.
  BISBEE AROUND 415 PM CDT.
  ROCKLAKE AND ARNDT AROUND 425 PM CDT.
  EGELAND AROUND 440 PM CDT.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
NORTHEASTERN NORTH DAKOTA.

LAT...LON 4884 9953 4889 9911 4863 9908 4858 9949
      4872 9949 4872 9952
TIME...MOT...LOC 2056Z 263DEG 27KT 4880 9959 4859 9958

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 3:31 PM CDTSevere Thunderstorm WarningFGFBenson, Towner44 min
Jul 4, 3:57 PM CDTSpecial Weather StatementFGFTowner48 min
Jul 4, 4:42 PM CDTSpecial Weather StatementFGFRamsey33 min
Jul 4, 4:59 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey, Walsh61 min
Jul 4, 5:28 PM CDTSpecial Weather StatementFGFPembina47 min
Jul 4, 5:51 PM CDTSevere Thunderstorm WarningFGFEddy, Grand Forks, Griggs, Nelson, Steele54 min
Jul 4, 6:38 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele, Traill52 min
Jul 4, 6:56 PM CDTSpecial Weather StatementFGFTraill49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.